I am a 20 year old who's had 2 sinus operations. After the second sinus operation, I went through a year and a half of having pain around the right cheek/ear area (upper jaw). It got to the point where I would stay awake for 2-3 days at a time on a near consistent basis. I would eat less than 500 calories a day most of the time, due to the lack of sleep.
I then went to a neurologist after this. He diagnosed me with trigeminal neuralgia. He gave me tegeratol for the pain and Xanax to help sleep. Tegeratol was soon switched to Lyrica due to an adverse function of the liver.
After half a year on the medications, I was getting no results. The Xanax was too low of a dosage and I was still staying a wake more often than not, and the pain level did not change at all. Soon thereafter, I was sent to pain specialists. First, they gave me a trigeminal nerve block. That did nothing. Next, they specified it to the maxillary area and gave another nerve block to, once again, the fifth cranial nerve.
Well, the second block must have really hit a nerve. It was the most painful thing I've ever been through. Afterwards, my left foot has been tingling and the left side of my head felt off (as if less blood was circulating through). That was/is annoying but manageable.
However, what really frightens me is that my spelling/verbal recall have gone down significantly and my short term memory is gone. My long term memory is also sketchy now. I don't know what I can remember vs what I can't. Not just academics, but in all aspects of life.
I am not embellishing when I say I have a near perfect short term memory. It almost feels as if my "mind's eye" has been turned off and that my subconscious is not functioning. The people at the pain center deny any responsibility and attribute everything to Xanax. I have been off the Lyrica and am in the process of slowly tapering off Xanax (will be off of it completely in nine days). I'm wondering if there is any plausible way in which the 5th cranial nerve can somehow tie to the Wernicke area of the brain?
I have been forced to take time off from school and am really worried about my next step. I believe it is the buzzing in the foot/combined with the wierd light-headedness on the left side of the brain which is causing me to have trouble memorizing things, but it's just speculation. I was originally extremely paniced but have since gotten that under control. My neuro told me I need to go to a place that has good facilities to get a diagnosis. People from pain clinic are denying any connection (but it was a very palpable and overnight sensation) between either the tingling foot or the memory problems. The former I can deal with but the latter is imperative I get fixed. Things I excel at have become very difficult and I feel very emasculated.
Motor skills and reflexes are slightly off, the pain is somewhat altered but still present, and I am pondering my next course of action. I am hoping that with my young age, I'll still be able to overcome these problems.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.